Due to unplanned maintenance of the back-end systems supporting article purchase on Cambridge Core, we have taken the decision to temporarily suspend article purchase for the foreseeable future. We apologise for any inconvenience caused whilst we work with the relevant teams to restore this service.
Methanol poisoning is uncommon but potentially lethal. The way of poisoning is usually oral. However, in a small number of cases, inhalated methanol poisoning was described. Most of these occurred among patients suffering a disorder by use of this substance. This type of poisoning has an insidious presentation, that complicates its diagnosis. This poisoning may be lethal. It may produce a chronic and severe affectation of the central nervous system in those who survive to the poisoning. After diagnosis, it is compulsory to act quickly, and it often requires advanced vital support and hemodialysis.
Educate the Mental Health professionals about a type of disorder by consumption increasingly more frequent in some cities across Europe. This is a high fatality related poisoning that emergency and general psychiatrists should know as it is increasingly common in Europe.
We present the case of a 20-year-old patient, treated at the emergency department of our hospital in context of metanol inhalation. The patient regularly attended to our Dual Pathology outpatient unit due to a severe inhalant use disorder. Several stays at the intensive care unit had been recorded and he already presented with severe optic nerve affectation.
In recent years there has been an increase in inhalant abuse in Europe, which is still underestimated by our poor knowledge about its potential toxicity.
Inhalated methanol poisoning occurs with a typical presentation, and may appear after suicide trial or overdose. Mental health professional should become aware of its potential lethality to approach properly to these patients.
The authors have not supplied their declaration of competing interest.